Home  -  About us  -  Editorial board  -  Search  -  Ahead of print  -  Current issue  -  Archives  -  Instructions  -  Subscribe  -  Contacts  -  Advertise - Login 
 
 
     
ORIGINAL ARTICLE - RETROSPECTIVE STUDY
Year : 2021  |  Volume : 11  |  Issue : 1  |  Page : 86-90

Cancer chemotherapy-induced oral adverse events: Oral dysesthesia and toothache - A retrospective study


1 Department of Oral and Maxillofacial Surgery, Saitama Medical Center, Saitama Medical University, Saitama, Japan
2 Department of Oral and Maxillofacial Reconstructive Surgery, Okayama University Hospital, Okayama, Japan
3 Division of Applied Pharmaceutical Education and Research, Hoshi University, Tokyo, Japan

Correspondence Address:
Dr. Shunsuke Hino
Department of Oral and Maxillofacial Surgery, Saitama Medical Center, Saitama Medical University, 1981 Kamoda, Kawagoe, Saitama 350-8550
Japan
Login to access the Email id


DOI: 10.4103/ams.ams_136_20

Rights and Permissions

Introduction: Due to the development of newly developed anticancer drugs, oral dysesthesia and toothache other than conventional oral mucositis, dry mouth, and dysgeusia are increasing among oral adverse events. The objective of this study was to assess the characteristics of chemotherapy-induced oral dysesthesia and toothache. Materials and Methods: Subjects were patients referred to the oral surgery clinic for oral adverse events related to cancer chemotherapy and with an observation period of more than 1 month after the last course of chemotherapy. Oral adverse events were divided according to the categories of the National Cancer Institute Common Terminology Criteria for Adverse Events, v5.0. Statistical comparison was made using the binomial test. Results: A total of 180 patients were referred to the oral surgery clinic. Oral dysesthesia and/or toothache was found in 15 cases, which included 13 with oral dysesthesia, 4 with toothache, and 2 with both oral dysesthesia and toothache. Of these 15 cases, 13 had concomitant occurrence of peripheral neuropathy (PN) (86.7%, P = 0.0037) and 12 cases had dysgeusia (80.0%, P = 0.0176). Symptoms of oral dysesthesia and/or toothache continued after chemotherapy in 10 of 15 cases with the continuation of accompanied PN (66.7%) and/or dysgeusia and persisted for more than 6 months in 5 cases (33.3%). Discussion: Although oral dysesthesia and toothache are low-grade chemotherapy-induced adverse events, it is suggested that they may be nervous system disorders rather than gastrointestinal disorders. Clinicians should understand that they potentially persist for a long period after the end of chemotherapy.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed282    
    Printed4    
    Emailed0    
    PDF Downloaded69    
    Comments [Add]    

Recommend this journal